Nebraska, 2022

Hail in Nebraska, May 17, 2022

May 17, 2022 · NWS OAX · 4 events in 3 counties and zones

First round of storms produced hail reports in northeast Nebraska in the early morning hours. A second round of storms produced hail reports in eastern Nebraska late in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

First round of storms produced hail reports in northeast Nebraska in the early morning hours. A second round of storms produced hail reports in eastern Nebraska late in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 17, 5:16 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, May 17, 5:16 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
616 AM CDT Tue May 17 2022

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 400 AM CDT Tue May 17 2022

At 400 AM, delinquent anvils from overnight convection in western
and central Nebraska were bringing mostly cloudy skies to our
region. Radar indicated a couple echos over northeast Nebraska,
most of which likely were not reaching the ground. Elsewhere dry
conditions prevailed. WAA, from light southerly winds, was
keeping temperatures warmer than recent mornings (mid to upper
60s for most).

Thunderstorm Threat Today and Tonight:

The main forecast concern through the next 24 hours is the
potential for severe thunderstorms. Numerous forecast challenges
exist, including the affects of any ongoing convection prior to
the main event (before 3 PM), timing of convective initiation this
evening and the evolution of hazards as storms progress southward
overnight.

A weak shortwave moving through Nebraska will produce widely
scattered shower and thunderstorm activity across the region
through 3 PM. This activity should be largely elevated and severe
weather is not anticipated prior to 3 PM. This said, any
convection in the time window could still modify the local
environment and impact how convection develops later this evening.

The main show should begin during the 4 PM to 7 PM window as a
second shortwave approaches and convergence increases along a
stationary boundary in northeast Nebraska. CAMs (HRRR, ARW, FV3 &
NAM NEST) are in better agreement with the placement and timing of
convective initiation (compared to previous runs), and this was
reflected in the 40 dBZ paintball analysis from the 00Z HREF. As
such confidence in convective initiation during the 4 PM to 7 PM
window is high (70%). Environmental parameters suggest a 1 to 3
hour window for possible isolated supercell activity after storms
initiate, then convection should grow upscale into an MCS with the
potential for bowing segments or embedded supercells. Thus the
initial hazards (4 PM to 9 PM time window) look to be a mix of
large hail (to the size of ping pong balls) and downburst winds
(gusts to 65 mph). As the likely MCS matures after 9 PM, the
primary hazard should be damaging wind gusts of 60 to 75 mph. The
hail threat could linger with any embedded supercells, and with
better instability (CAPE >2500 j/kg) south of Interstate 80 there
is a potential for golf ball or larger hail. An isolated flash
flood risk may also develop across southeast Nebraska and
southwest Iowa between 10 PM and 2 AM. HREF guidance indicates the
potential for localized rain totals of 1.5 to 3 inches south of
Interstate 80 during this window, which would be flirting with
current 3 Hour Flash Flood Guidance (FFG). A couple tornadoes
can't be ruled out during this event if we can get a an isolated
supercell going or a line segment favorably aligned with the 0-3
KM shear. Overall though the tornado potential is lower than the
damaging hail or wind threat. The most likely time window for
storm activity in the Omaha and Lincoln Metros is 8 PM to 11 PM

Storms May Return Thursday Evening:

A warm front should lift north across the region Thursday morning
as the next significant trough advances into the Northern Plains.
This should set the stage for warmer conditions Thursday afternoon
(high temps in the upper 80s) and bring limited moisture return
by the afternoon. Thunderstorms are possible Thursday evening as
a well defined cold front surges through the region. Though the
greatest risk for severe weather looks like it will be over
southern Minnesota, Wisconsin and northern Iowa, there is some
potential for severe weather in our region (see the SPC Day 3
Outlook).

Cooler Over the Weekend:

A broad area of surface high pressure should settle into the
Northern and Central Plains over the weekend. As this occurs a
noticeably cooler airmass will overspread the region, sending our
temperatures back below seasonal averages. The coolest
temperatures are expected Saturday, when afternoon highs may be
limited to the lower 60s region wide and morning lows may dip
into the 30s across northeast Nebraska. A few light rain showers
are possible Saturday morning, but otherwise the weekend should be
dry.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 610 AM CDT Tue May 17 2022

Generally, VFR conditions are expected for the first half of the
period. A few showers and thunderstorms will be possible
throughout the day, however left out a mention for now, as they
will be fairly hit or miss. The better chance for strong to severe
storms arrives with the passage of a cold front this evening.
MVFR to IFR cloud cover could linger behind the storms through
early Wednesday morning.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Albright
AVIATION...KG
Hazardous weather outlook, May 17, 3:59 AM CST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
459 AM CDT Tue May 17 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-180000-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
459 AM CDT Tue May 17 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Thunderstorms are anticipated in the region today and tonight.
Severe thunderstorms with the potential to produce damaging winds,
hail large enough to harm vehicles and a couple tornadoes are
possible between 4 PM and midnight. Isolated flash flooding is
possible in southeast Nebraska and southwest Iowa between 10 PM
and 2 AM, with 1 to 3 inch rainfall totals possible. The most
likely time for severe weather in the Lincoln and Omaha Metros is
between 8 PM and 11 PM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another storm system could bring severe thunderstorms to the
region Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight, but spotters could be
needed in a few areas Tuesday afternoon and evening.

The radar

The Sioux Falls radar (KFSD), 180 km away, was scanning. The volume nearest the first event began at 12:43 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Antelope

When
May 17, 6:45 AM CST
Where
Antelope County, Royal
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.330, -98.130

Trained spotter reported dime to quarter size hail.

Hail, Wayne

When
May 17, 10:11 AM CST
Where
Wayne County, 0.51 mi W of Winside
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.180, -97.180

Trained spotter reported ping pong ball sized hail.

Hail, Douglas

When
May 17, 11:20 PM CST
Where
Douglas County, 1.04 mi W of Valley
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.320, -96.370

NWS Employee reported 1 inch hail.

Hail, Douglas

When
May 17, 11:25 PM CST
Where
Douglas County, 1.25 mi ESE of Valley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.310, -96.330

Trained spotter reported 1 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025341, 1025342, 1025343, 1025344.